DÄ internationalArchive31-32/2013Excessive Treatment With Anticoagulants
LNSLNS

Over recent years I have observed an extreme increase in anticoagulation therapy among my patients. Consistent with guidelines, almost all patients with a diagnosis of atrial fibrillation are started on therapy with phenprocoumon, warfarin, and also the new oral anticoagulants (NOACs) by cardiologists in private practice as well as in hospitals. A patient’s life expectancy, their mental status, and practicability are not taken into consideration when determining the indication for treatment.

In addition to the enormous logistical complexities, too many patients in my practice have experienced serious complications—such as subdural, gastrointestinal, and retroperitoneal hemorrhage—as a result of this treatment, which is given as a merely prophylactic measure. In the same context, the less serious complications—such as hemarthrosis, epistaxis, and hematuria—should also be mentioned.

I thank the authors for their valuable and overdue multicenter observational study (1). I hope that the study will rapidly prompt a rethink and modification of current guidelines. In my long years of experience in clinical practice, the potential risk of an embolic cerebrovascular accident is not weighed up by the serious, occasionally fatal complications of prophylactic anticoagulation therapy.

DOI: 10.3238/arztebl.2013.0541a

Dr. med. Hubertus Sroka

Primary Care Physician in private practice

dr.med.h.sroka@googlemail.com

Conflict of interest statement

The author declares that no conflict of interest exists.

1.
Schmiedl S, Rottenkolber M, Szymanski J, Siegmund W, Hippius M, Farker K, Drewelow B, Hasford J, Thürmann P: Bleeding complications and liver injuries during phenprocoumon treatment—a multicentre prospective observational study in internal medicine departments. Dtsch Arztebl Int 2013; 110(14): 244–52 VOLLTEXT
1.Schmiedl S, Rottenkolber M, Szymanski J, Siegmund W, Hippius M, Farker K, Drewelow B, Hasford J, Thürmann P: Bleeding complications and liver injuries during phenprocoumon treatment—a multicentre prospective observational study in internal medicine departments. Dtsch Arztebl Int 2013; 110(14): 244–52 VOLLTEXT

Info

Specialities